Last week I posted asking you lovely people for advise about depression. My husband wouldn't even get out of bed on Saturday! Today he is unbelievable - returning to his old self. The only difference is that we have stopped his blood pressure tablets.

In May he had a chest infection that literally knocked him off his feet. And then he suffered a migraine - which he has never had before. I called out the Doctor but it was not a doctor who we had ever seen before. He took his BP and said that actually he would prefer my husband went to hospital - it was so high. I explained it would be even higher if we took him to hospital so the Doctor agreed to prescribe Amlodipine and we were to monitor his blood pressure. I did say at the time that the high reading might be due to the steroids, antibiotics, anadin and migraine. Since then he has taken 5mg a day and that was that. However he did the PR course and I was so disappointed really in the results - he just didn't improve like he did on the last course and even the staff noticed it. He started with pains in his shoulder and arm that no-one could find an answer to - some acupuncture helped but did not cure it. We had to buy a new mattress he couldn't sleep and then in the last month has slept so heavily - totally alien to him (he has never slept for more than 6/7 hours in over 27 years). He has complained of itching on his finger ends. His ankles have started to swell - not masses just had to buy new socks with less elastic! He has always been "regular" but started to complain of constipation. More recently and more worryingly he has actually mentioned to me that he is worried about anxiety and that he is getting very severe panic attacks - to the extent that he spoke to the nurses at PR and they have referred him to the anxiety nurse. AND then the depression has been creeping on. Quite cross with the children and point blank refused to visit our son at uni at the weekend.

As you can imagine this has been creeping on and I have been worried and really truly thought that this was the progression of COPD and we had to deal with it though was beginning to wonder how! By chance he was taking the tablets on Thursday when I took the packet from him and decided I would read the side effects. There is an enormous list - 48 before you reach the "very rare" side effects. Out of the 48 he admitted to 35!! To the point that my youngest daughter asked him to listen to me before answering!

Anyway that was the last tablet and four days later - he is literally a changed man. He does still have severe COPD before you think it was a miracle cure!!! BUT all the other symptoms are slowly disappearing. His BP is a little raised but not massively so. I have spoken to the doctor and he has an appointment next Monday - if it is the drugs then they should be totally out of his system by then.

I am cautiously optimisitic! Thinking about it no-one mentioned side effects - and he has not been for regular checks - just one with the nurse for a blood test. Having done some research on the internet it appears that this drug either works for you or makes you ill and has a sort of creeping build up.

The moral of the story - if you are prescribed new drugs keep an eye on any changes you may feel. Take care everyone. Lots of love TAD xx

Last edited by

11 Replies

  • How worrying for you! I always read all of the side effects listed before I begin medication these days, being one of those people who seems to have them all anyway I like to know what is to come! Timely warning from you though to monitor ourselves as well as relying on our medics.

  • so pleased things have improved ,as i said to you before, this depression came over me when on a certain blood pressure tablets that was the only time i have had depression and never ever want it again and feel sorry for those that do suffer . I have been unhappy in my life but hope i never go down that road again. Take care


  • So happy things have improved, Must have been a awful thing to go through. I can't read side effects got them as soon as I look, I get my husband to read them and I tell him how I feel. All the best Nannyb xx

  • Tadaw I have just noticed your post. Please check back with your doctor, I was only chatting with my doctor last week as I have something new going on concerning muscle and joint aches /pains, I was going through possible causes and said about my BP or other medication maybe causing it, I can't remember precisely but she did say one of them, if you have a reaction, usually targets specific joints usually the arm/shoulder joint.

    I'm not sure if I remembered that detail correctly but worth checking with GP and perhaps discuss options.

    The other thing I have is regular blood checks to make sure the drugs are not upsetting my system.

    So glad you have identified the possible cause / side affects and hopefully your husbands mood will continue to improve.

    Its difficult with these drugs as they nearly all come with side affects and sometimes there is no option but try and find the drug that will do the job with the least side affects.

    Good wishes BC

    PS, side affects are usually listed in the information leaflet that comes with the medicines. So sometimes worth checking that.

  • Hiya Tad, poor you!! As if you haven't already got enough to deal with. I'm so glad you've got it sorted.

    There are many blood pressure tablets out there and often people have to try a few tofind the one that works for them.

    Then there are tabs that work via the lungs and others work via the heart.

    Hats off to you :D

  • Glad to hear things are improving. Let this be a lesson to us all. Always read the information leaflet on new meds and if in doubt if you should take them speak to your pharmasist or better still your doctor.

  • Hi Tad

    That was an impressive and informative post. I hope hubby continues to get happier for you and the clouds lift a bit.

    Love from Bobby xxx

  • I hope things keep progressing well for you and your husband


  • That's one of the most useful posts I have read and one everyone should read and take notice of. Its a good idea to keep a diary noting all drug changes and how you feel. This can be very handy information not only for yourself but for your GP and Consultants meetings.

    Nice one TADAW I wish you and your husband all the best.

    Tony xx

  • Hi Tadaw. I was taking Amlodipine and I felt quite well on them but my feet swelled so much I wouldn't have been able to put a pair of shoes or boots on my feet. This was back a month or so ago when I was in sandals. Since then I have been given first one different blood pressure tablet that I didn't feel so well on. Now I have started on another that keep your fingers crossed I will be ok with. Anyway, I'm glad he is feeling better but I would keep an eye on his blood pressure.

  • From Brendaeileen.

    I do really feel that the rapid prescription of drugs by the medicos.. these days is without real thoughts as to their side effects.

    I am as you have read coping with a persistent cough. Was it the statins that started it ? they certainly had an effect, I went down so rapidly a year ago last October. Came off of them, and a miracle recovery afterwards.Yet the cough persists.

    Blood pressure tablets save lives. But constant monitoring and taking notes is so important.BP tablets are chock full of side effects.

    As Doctors get busier, as they become fewer, as their abilities are doubted, and performance questioned, then that is the time to compare with other sufferers, who have the good fortune to be able to use this website.

    I continue with the measuring of my lung function with the Peak Meter. It rarely goes beyond 320 and the average seems to have settled at 280.

    We persevere.


You may also like...